Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 373, NWS Memphis, TN

August 16, 2012Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 16, 2012, 4:12 PM CDT for Monroe County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 4:12 PM CDT (21:12 UTC)
Expired
Aug 16, 2012, 4:31 PM CDT
In force
19 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Monroe County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2867 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS54 KMEG 162112
SVRMEG
MSC095-162200-
/O.NEW.KMEG.SV.W.0373.120816T2112Z-120816T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 500 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW WREN...
  OR NEAR AMORY...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN
  AND AMORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3396 8821 3371 8843 3394 8871 3409 8860
TIME...MOT...LOC 2113Z 302DEG 9KT 3396 8856

$$
1 follow-up statement
190 
WWUS54 KMEG 162131
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
431 PM CDT THU AUG 16 2012

MSC095-162141-
/O.CAN.KMEG.SV.W.0373.000000T0000Z-120816T2200Z/
MONROE MS-
431 PM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...

AT 431 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3396 8821 3371 8843 3394 8871 3409 8860
TIME...MOT...LOC 2131Z 302DEG 9KT 3394 8851

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:39 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 16, 2:39 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT THU AUG 16 2012

.DISCUSSION...

UNSTABLE CONDITIONS DEVELOPING OVER THE MIDSOUTH THIS AFTERNOON
WITH RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
NORTH MISSISSIPPI. THIS ACTIVITY THOUGH HAS BEEN DWARFED COMPARED
TO THE STORMS IN SOUTHERN MISSOURI...WHERE STORMS HAVE DEVELOPED
JUST AHEAD OF A COLD FRONT. THE FRONT WILL BE THE MAIN FOCUS FOR
THE MIDSOUTH WEATHER OVER THE NEXT 36 HOURS.

SHORT TERM...BEST CHANCES FOR CONVECTION WILL LIE IN NORTH
MISSISSIPPI AND WEST OF THE MISSISSIPPI RIVER THROUGH MID EVENING WITH
A PULSE TYPE STORM MODE. AN ISOLATED STRONG STORM CAN'T BE RULED
OUT DURING THIS TIME FRAME. CONVECTION...WITH THE LOSS OF
HEATING...WILL WANE OVER NORTH MISSISSIPPI BY SUNSET WITH MODELS
SHOWING A COLD POOL GENERATION FROM THE MISSOURI STORMS PUSHING
EAST SOUTHEAST TO OUR NORTHERN BORDER. SO HAVE GONE WITH LIKELY
POPS AFTER 03Z ACROSS NORTHEAST ARKANSAS AND THE BOOTHEEL OF
MISSOURI THEN SLOWLY SLIDING THOSE LIKELY CHANCES TOWARDS NORTH
MISSISSIPPI BY FRIDAY MORNING. A DEVELOPING 25 TO 30 KT LLJ
OVERNIGHT WILL AID IN SOME OF THESE STORMS BEING SEVERE WITH
DAMAGING WINDS...THEN WITH SOME HEATING/BREAKS IN CLOUD COVER AN
INCREASED THREAT OF LARGE HAIL IS FORECASTED TO THE EAST AND SOUTH
OF THE MEMPHIS METRO BY FRIDAY AFTERNOON. HAVE GONE A COUPLE OF
DEGREES BELOW THE PREVIOUS FORECAST ON TEMPERATURES FOR FRIDAY AS
RAINFALL AND CLOUD COVER DURING THE MORNING WILL KEEP TEMPERATURES
IN THE 70S THROUGH NOON.

MODELS BEGIN TO DIFFER WITH FRONTAL PLACEMENT AFTER 18/00Z. THE
GFS IS MORE BOLD ON TAKING THE FRONT AND ASSOCIATED CONVECTION
COLD POOL SOUTH BELOW I-20 BY FRIDAY EVENING...WHILE THE NAM KEEPS
THE FRONT STALLED NEAR I-40. HAVE TAKEN A BLEND OF BOTH MODELS
WITH SLIGHT CHANCES FOR CONVECTION LINGERING ACROSS NORTH
MISSISSIPPI AND EAST CENTRAL ARKANSAS ON SATURDAY AND SUNDAY...WITH
SURFACE HIGH PRESSURE BUILDING DRIER AIR ACROSS THE NORTHERN
MIDSOUTH COUNTIES. THIS PUSH WILL CONTINUE SOUTH LATE SUNDAY AS
BOTH A 500MB LOW CENTER OVER JAMES BAY CANADA DEEPENS AND
REINFORCING SHORTWAVES ACROSS THE GREAT LAKES LOWER UPPER LEVEL
HEIGHTS OVER THE REGION. HIGH TEMPERATURES WILL REMAIN BELOW THE
90 DEGREE AVERAGE THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK....WITH DRY CONDITIONS EXPECTED AREAWIDE ON MONDAY AND
TUESDAY.

GULF MOISTURE WILL BEGIN TO RETURN TO THE AREA STARTING WEDNESDAY
WITH AN UPPER NORTHWEST FLOW REMAINING FIXED OVER THE LOWER AND
MID MISSISSIPPI VALLEYS. LONG RANGE SOLUTIONS FROM THE GFS AND EURO
SHOW A COLD FRONT/REINFORCING SHORTWAVE DROPPING INTO THE MIDSOUTH
WEDNESDAY NIGHT AND ON THURSDAY INDICATING THE NEXT CHANCE FOR
RAINFALL IN THE AREA. TEMPERATURES AHEAD OF THE FRONT WILL CLIMB
TO NEAR THE 90F DEGREE NORMAL WITH DEWPOINTS NEAR 70F ALSO
RETURNING...WITH SLIGHTLY COOLER HIGHS EXPECTED BEHIND THE FRONT.

JAB

&&

.AVIATION...

18Z TAF CYCLE

A DEEP MOIST AND TROPICAL AIRMASS HAS MOVED ACROSS MUCH OF THE
AREA. STRONG HEATING COMBINED WITH THIS ENHANCED MOISTURE SHOULD
LEAD TO ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON AT
KMEM...KMKL...AND KTUP. THIS DIURNAL CONVECTION SHOULD DIMINISH BY
THIS EVENING. WINDS WILL REMAIN SOUTHERLY BETWEEN 5-10 KTS THROUGH
THIS EVENING.

ATTENTION WILL TURN TO THE NORTHWEST FOR LATER TONIGHT AS A COLD
FRONT PUSHES SOUTH INTO THE AREA. SCATTERED THUNDERSTORMS SHOULD
DEVELOP ALONG THE FRONT AND IMPACT TAF SITES FROM NORTH TO SOUTH
THROUGH THE LATE NIGHT PERIOD. VFR CIGS/VSBYS SHOULD PREVAIL
OUTSIDE OF THUNDERSTORMS. WINDS SHOULD BECOME LIGHT AND VARIABLE
IMMEDIATELY AHEAD OF THE FRONT BUT TURN ABRUBTLY NORTH FOLLOWING
THE FRONTAL PASSAGE AND INCREASE TO BETWEEN 5-10 KTS.

THE FRONT SHOULD MOVE INTO NORTH MISSISSIPPI BY MID MORNING
FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE
VICINITY OF THE FRONT...INCLUDING KMEM...KMKL...AND KTUP THROUGH
THE MORNING HOURS OF FRIDAY. RAIN CHANCES SHOULD END BY MID TO
LATE MORNING AT KJBR. THERE WILL LIKELY BE SOME MVFR CIGS ACROSS
PORTIONS OF THE AREA FRIDAY MORNING AS WELL.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  85  65  83 /  60  60  20  20
MKL  69  82  60  82 /  60  60  20  10
JBR  68  82  61  81 /  70  40  20  10
TUP  72  89  67  84 /  30  60  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 16, 2:53 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT THU AUG 16 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-172200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
253 PM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE ACROSS THE MID SOUTH THIS
AFTERNOON THROUGH TONIGHT AS A WARM...MOIST...AND UNSTABLE AIRMASS
COMBINES WITH AN APPROACHING COLD FRONT. STRONG GUSTY WINDS WILL
BE THE MAIN THREAT FOR ANY THUNDERSTORMS. SMALL HAIL AND LOCALIZED
FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE WEATHER IS EXPECTED ACROSS A LARGE PORTION
OF NORTHEAST MISSISSIPPI ON FRIDAY...MAINLY EAST OF A HOLLY
SPRINGS TO COFFEEVILLE LINE AS A COLD FRONT MOVES ACROSS THE MID
SOUTH AND COMBINES WITH A WARM...MOIST...AND UNSTABLE AIRMASS. THE
GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS WITH A
SECONDARY THREAT FOR LARGE HAIL AND LOCALIZED FLASH FLOODING.

A FEW STRONG STORMS ARE POSSIBLE ACROSS THE REMAINDER OF THE
MIDSOUTH. THE MAIN THREAT WILL BE GUSTY WIONDS...WITH A SECONDARY
THREAT OF SMALL HAIL AND LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND ON FRIDAY.

JAB

In the hours before

Special weather statement, Aug 16, 2:44 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT THU AUG 16 2012

MSZ013-162015-
LAFAYETTE MS-
244 PM CDT THU AUG 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER HOLLY SPRINGS NATIONAL FOREST AT 245 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAFAYETTE COUNTY...INCLUDING LOCATIONS NEAR HOLLY SPRINGS
NATIONAL FOREST AND OXFORD...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3442 8926 3419 8936 3423 8971 3446 8972
TIME...MOT...LOC 1945Z 310DEG 11KT 3433 8955
Special weather statement, Aug 16, 2:58 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT THU AUG 16 2012

MSZ015-016-023-162030-
PONTOTOC MS-LEE MS-CHICKASAW MS-
258 PM CDT THU AUG 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES WEST OF TROY AT 258 PM CDT...MOVING
EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CHICKASAW...LEE AND PONTOTOC COUNTIES...INCLUDING LOCATIONS
NEAR OKOLONA AND PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3407 8914 3432 8924 3419 8872 3393 8872
TIME...MOT...LOC 1958Z 290DEG 19KT 3413 8898
Special weather statement, Aug 16, 3:43 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT THU AUG 16 2012

MSZ024-162115-
MONROE MS-
343 PM CDT THU AUG 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTHEAST OF NEW WREN AT 343 PM
CDT...MOVING SOUTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR AMORY...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3383 8823 3385 8871 3409 8872 3408 8821
TIME...MOT...LOC 2043Z 295DEG 42KT 3397 8847

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:44 PM CDTSpecial Weather StatementMEGLafayette31 min
Aug 16, 2:58 PM CDTSpecial Weather StatementMEGPontotoc32 min
Aug 16, 3:43 PM CDTSpecial Weather StatementMEGMonroe32 min
Aug 16, 4:17 PM CDTSpecial Weather StatementMEGYalobusha28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.